Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 42, NWS Houston/Galveston, TX

April 22, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Apr 22, 2021, 3:06 PM CDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 3:06 PM CDT (20:06 UTC)
Expired
Apr 24, 2021, 10:00 AM CDT
In force
43 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

343 
WHUS74 KHGX 222006
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
306 PM CDT Thu Apr 22 2021

GMZ335-350-355-370-375-230600-
/O.NEW.KHGX.SC.Y.0042.210422T2006Z-210423T0600Z/
Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
306 PM CDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...Southeast winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
886 
WHUS74 KHGX 230328
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1028 PM CDT Thu Apr 22 2021

GMZ335-230430-
/O.CAN.KHGX.SC.Y.0042.000000T0000Z-210423T0600Z/
Galveston Bay-
1028 PM CDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Sustained winds are expected to remain below 20 knots, therefore
the Small Craft Advisory previously in effect has been canceled.
Mariners in small craft are urged to use caution.

$$

GMZ350-355-370-375-231130-
/O.EXT.KHGX.SC.Y.0042.000000T0000Z-210423T2100Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1028 PM CDT Thu Apr 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CDT FRIDAY...

* WHAT...Southeast winds 15 to 25 knots with gusts up to 30 knots
  and seas 5 to 7 ft.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...Until 4 PM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
554 
WHUS74 KHGX 230856
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
356 AM CDT Fri Apr 23 2021

GMZ350-355-370-375-240300-
/O.EXT.KHGX.SC.Y.0042.000000T0000Z-210424T0300Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
356 AM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Southeast winds 15 to 25 kt. Gusts up to 30 kt possible late
  this afternoon and evening. Seas building to 5 to 8 ft.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
549 
WHUS74 KHGX 231520
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1020 AM CDT Fri Apr 23 2021

GMZ350-355-370-375-232330-
/O.EXT.KHGX.SC.Y.0042.000000T0000Z-210424T1200Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1020 AM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM CDT SATURDAY...

* WHAT...Southeast winds 15 to 25 kt. Gusts up to 30 kt possible 
  late this afternoon and evening. Seas building to 5 to 8 ft.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 7 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
630 
WHUS74 KHGX 232035
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
335 PM CDT Fri Apr 23 2021

GMZ350-355-370-375-240445-
/O.CON.KHGX.SC.Y.0042.000000T0000Z-210424T1200Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
335 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

* WHAT...Southeast winds 15 to 25 kt. Gusts up to 30 kt possible 
  late this afternoon and evening. Seas building to 5 to 8 ft.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 7 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
963 
WHUS74 KHGX 232146
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
446 PM CDT Fri Apr 23 2021

GMZ330-335-240600-
/O.EXB.KHGX.SC.Y.0042.000000T0000Z-210424T0900Z/
Matagorda Bay-Galveston Bay-
446 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CDT SATURDAY...

* WHAT...Southeast winds 15 to 25 kt. Gusts up to 30 kt possible
  late this afternoon and evening. Bay waters choppy.

* WHERE...Matagorda Bay and Galveston Bay.

* WHEN...Until 4 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Mariners should also be alert for a sharp
  wind shift early Saturday morning when a cold front passes 
  through the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ350-355-370-375-240600-
/O.EXT.KHGX.SC.Y.0042.000000T0000Z-210424T1500Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
446 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT SATURDAY...

* WHAT...Southeast winds 15 to 25 kt. Gusts up to 30 kt possible 
  late this afternoon and evening. Seas building to 5 to 8 ft.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 10 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
185 
WHUS74 KHGX 240343
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1043 PM CDT Fri Apr 23 2021

GMZ330-335-240445-
/O.CAN.KHGX.SC.Y.0042.000000T0000Z-210424T0900Z/
Matagorda Bay-Galveston Bay-
1043 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Sustained winds are expected to remain below 20 knots, therefore
the Small Craft Advisory has been canceled. Mariners in small 
craft are urged to use caution.

$$

GMZ350-355-370-375-241200-
/O.CON.KHGX.SC.Y.0042.000000T0000Z-210424T1500Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1043 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
SATURDAY...

* WHAT...South to southwest winds 15 to 25 kt. Gusts up to 30 kt.
  Seas building to 5 to 8 ft.

* WHERE...Portions of Gulf of Mexico.

* WHEN...Until 10 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Apr 22, 1:25 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 22, 1:25 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
125 PM CDT Thu Apr 22 2021

.AVIATION [18Z TAF Issuance]...
Mid level deck expanding across the region and VFR will be looking
for the lower levels to continue to moisten and expect the PSX
area to drop into MVFR with CIGS of 1500-3000ft and then steadily
lower across the entire area. Overnight MVFR cigs will become
dominant as well as spotty -SHRA/--R mainly after 06z. Winds this
afternoon gradually increasing E and ESE 8-18g13-26kt. SE winds
toward morning becoming south. Strong LLJ with a very strong cap
at 12z the LLJ arcing up through the Western Gulf will nose into
the area after 20z and anticipate increase in gusty winds as warm
front lifts northward and widespread MVFR. Showers generally
along and south of the I-10 corridor with increasing chances for
TSRA north of I-10 will include VCTS for HOU/IAH northward after
17z with intermittent showers. LLWS in around the convection with
impressive WS above 2500 ft late morning through the afternoon.
45

&&

.PREV DISCUSSION /Issued 1029 AM CDT Thu Apr 22 2021/...

.SHORT TERM [Today Through Friday Afternoon]...
Scattered to broken cloud cover expanding across the as lower
level gradually moisten with the easterly low level flow becoming
southeasterly.

Rain chances should hold off til around 7 or 8 pm in the
southwestern counties then expand northeast. Very strong cap in
place and don't anticipate anything other than light rain/showers
overnight.

Subtropical jet entrance region impinges on the area Friday after
9 am likely peaking noon-6 pm coincident with the rapid northward
shift of the warm front. This should help to increase coverage of
showers and thunderstorms. Somewhat hampered by the extensive
cloud cover (more over the south) limiting instability but across
the north in the afternoon instability should be greater and more
problematic with an increased severe threat. The presence of the
warm front as a potential boundary would locally enhance low
level helicity further but even without the the boundary the low
levels will be strongly sheared so can not rule out severe across
the entire area.

45

.LONG TERM [Saturday Through Thursday]

Some lingering clouds will be possible Saturday morning from Friday
night's cold front, but skies will rapidly clear as high pressure
builds to the north providing SE Texas an absolutely fantastic
weekend. Mostly clear skies, low humidity, and daytime highs
temperatures in the low to mid 80s will persist through the weekend.
The low moisture values will allow for low temperatures Saturday
night to dip down into the low 50s across the north and into the mid
to upper 50s across the rest of the area. The high pressure will be
fairly progressive as it gets to the Ohio River Valley by Sunday
night. This ushers in a more southeasterly wind flow into the
area increasing moisture, thus keeping the area a little warmer
Sunday night (by around 5 to 10 degrees compared to Saturday
night).

An upper level low will be swinging into the Pacific Northwest
Sunday night as well. The high pressure to the east and developing
low pressure to the west increases southerly flow into the area
Monday into Tuesday continuing the warm temperatures, but
increases cloud cover. The upper level low exits the Rockies
Tuesday night causing a surface low to develop across the Central
Plains. This will bring a chance of showers and thunderstorms for
our area starting late Tuesday night/early Wednesday through
Wednesday evening when the associated cold front moves through the
area. There is still some uncertainty on the location/strength of
this system and how quickly the front exits the area. But, like
the past few system, it looks like areas to the north and east of
our region, such as the Red River Valley and into Lousiana, will
get the brunt of the precipitation. However, things may change as
details come into better view.

Fowler

.MARINE...

Small craft should continue to exercise caution through the day
today as wind speeds remain at around 15 to 20kts. The easterly flow
this morning will become southeasterly by the late afternoon. Near
advisory conditions will start in the late afternoon this evening as
wind gusts climb to 25kts and wave heights approach 6ft. The
moderate onshore flow will persist through the day on Friday
continuing the need for caution flags or small craft advisories.
The persistent onshore flow also bring in higher tides and a high
risk of rip currents along Gulf facing beaches on Friday.
Guidance currently brings high tide on Friday to about 2.5 to 3ft
above MLLW. There will be a chance of showers and thunderstorms on
Friday as an upper level low swings through the area. The threat
of precipitation and the onshore flow ends early Saturday morning
as a weak cold front moves through the coastal waters. High
pressure builds in over the area for the rest of the weekend
causing light and variable winds with wave heights between 3 and
5ft. Onshore flow returns on Monday as the high pressure slides to
the east. This flow increases on Tuesday ahead of the next
approaching upper level low that moves through the area on
Wednesday.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  62  77  62  82  54 /  30  80  50   0   0
Houston (IAH)          65  77  67  86  58 /  40  80  60  10   0
Galveston (GLS)        69  77  71  82  66 /  30  60  40  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk through late tonight for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

SHORT TERM/AVIATION...45
LONG TERM/MARINE...KBL

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:02 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda21 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.